Alert archive / Florida / Dense Fog Advisories in 2017

Dense Fog Advisory 21, NWS Tallahassee, FL

October 11, 20174 counties in Florida; Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this dense fog advisory at Oct 11, 2017, 4:31 AM CDT for 4 counties in Florida; Coffee County, Geneva County, Alabama. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2017, 4:31 AM CDT (09:31 UTC)
Expired
Oct 11, 2017, 9:00 AM CDT
In force
4 hr
Issued by
NWS Tallahassee, FL

Counties Coffee County, AL, Geneva County, AL, Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 28 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 9.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS72 KTAE 110931
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
531 AM EDT Wed Oct 11 2017

...DENSE FOG ACROSS PORTIONS OF THE FLORIDA PANHANDLE AND 
SOUTHEAST ALABAMA...

ALZ065-068-FLZ007>010-012-108-112-111400-
/O.NEW.KTAE.FG.Y.0021.171011T0931Z-171011T1400Z/
Coffee-Geneva-North Walton-Central Walton-Holmes-Washington-
Inland Bay-South Walton-Coastal Bay-
Including the cities of Battens Crossroads, Enterprise, 
Enterprise Municipal A/P, Keyton, Geneva, Geneva Municipal A/P, 
Fadette, Hartford, Ganer, Hacoda, Logan Field Municipal A/P, 
Alpine Heights, Argyle, Center Ridge, Cluster Springs, 
De Funiak Spring Airport, De Funiak Springs, Glendale, 
Eucheeanna, Pleasant Ridge, Barker Store, Leonia, New Hope, 
Bonifay, Holmes County Airport, Cobb Crossroads, Crystal Lake, 
Poplar Head, Chipley, Chipley Municipal Airport, Orange Hill, 
Five Points, Bennett, Econfina, Nixon, Youngstown, Sandestin, 
Santa Rosa Beach, Turquoise Beach, Bunker, Freeport, Portland, 
Port Washington, Panama City, Callaway, Cairo, Lynn Haven, 
Southport, Vicksburg, and Magnolia Beach
531 AM EDT Wed Oct 11 2017 /431 AM CDT Wed Oct 11 2017/

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS
MORNING...

The National Weather Service in Tallahassee has issued a Dense
Fog Advisory, which is in effect until 10 AM EDT /9 AM CDT/ this
morning. 

* VISIBILITY...A quarter mile or less.

* IMPACTS...Dense fog may create hazardous driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Dense Fog Advisory means visibilities will frequently be
reduced to less than one quarter mile. If driving...slow down...
use your headlights...and leave plenty of distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this dense fog advisory went out at Oct 11, 2:10 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 11, 2:10 AM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
310 AM EDT Wed Oct 11 2017

.NEAR TERM [Through Today]...

With light and variable winds overnight and moist soil from
scattered rainfall yesterday, patchy fog is expected across much of
the area this morning. Fog will improve a few hours after sunrise.
After that, expect another unusually warm October day with scattered
showers and thunderstorms, mostly along a line roughly from
Apalachicola to Valdosta.

.SHORT TERM [Tonight Through Friday]...

High pressure aloft will dominate through the short term. The
southerly flow across the area from a day ago, will become
easterly for the second half of the week. As this occurs, PW
values decrease to around 1.8 for Thursday and potentially even
lower for Friday and PoPs will trend downward compared to what we
have seen the past few days with 20-40% PoPs Thursday and 10-20%
on Friday. Highs will remain above normal, in the upper 80s to 90
with lows in the upper 60s to lower 70s.

.LONG TERM [Friday Night Through Wednesday]...

The upper level high pressure will eventually break down on Sunday
as an upper trough swings across the Great Lakes and Ohio Valley.
A front associated with the upper trough will push into the
southeast on Monday helping to bring back PoPs into the scattered
range. This front appears to stall across the CWA or just south of
the CWA and the exact positioning of the front will ultimately
determine if we can bring slightly cooler temperatures and dew
points into the CWA. For the weekend, expect highs in the upper
80s with lows in the upper 60s to lower 70s.

&&

.AVIATION [Through 06Z Thursday]...

Patchy MVFR-IFR vsbys/cigs are expected across the area this
morning, with conditions improving around 15Z and remain VFR
through the remainder of the period. Winds will be light and
variable today.

&&

.MARINE...

Light winds and seas are expected the next few days but will increase
for Saturday with winds in the exercise caution range and seas of
2-4 feet.

&&

.FIRE WEATHER...

Relative humidity values will remain above critical thresholds for
the next several days. No red flag conditions are expected.

&&

.HYDROLOGY...

A few rivers are in or near action stage but with rainfall
amounts limited over the next few days, rivers will remain below
flood stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   89  73  89  69  89 /  60  30  30  20  10
Panama City   85  75  86  72  86 /  40  20  30  20  10
Dothan        90  71  90  68  89 /  30  10  20   0  10
Albany        90  72  90  69  89 /  30  20  30  10  10
Valdosta      87  71  88  67  87 /  60  30  20  10  10
Cross City    89  70  89  67  88 /  20  10  10   0  10
Apalachicola  85  74  86  72  87 /  50  20  30  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 AM EDT /7 AM CDT/ this morning for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Moore
SHORT TERM...Fieux
LONG TERM...Fieux
AVIATION...Moore
MARINE...Fieux
FIRE WEATHER...Moore
HYDROLOGY...Fieux

Nearby

Dense Fog Advisories in Florida, 2017Dense Fog Advisories in Alabama, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.